Hail, Knox
- When
- July 6, 4:22 PM CST
- Where
- Knox County, 1.68 mi WSW of Creighton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.460, -97.910
Public reported 1.5 inch hail.
A line of storms developed and produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of storms developed and produced large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 1:31 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 231 PM CDT Mon Jul 6 2020 .DISCUSSION... Issued at 230 PM CDT Mon Jul 6 2020 The primary forecast concerns are the chance for thunderstorms and severe weather from late this afternoon into tonight, then from Wednesday afternoon through Wednesday night. The pattern at 500 mb features a ridge from off the coast of southern CA into CO and NM. There was a trough from southwest Canada to off the coast of northern CA. Fairly fast zonal flow for this time of year was in place from MT and WY into the Dakotas. We are mostly south of the stronger westerlies, and of note the 300 mb wind over KOAX this morning was calm. The atmosphere this afternoon is fairly moist and unstable as of 2 pm. Surface dewpoints are in the upper 60s and lower 70s with temperatures mostly in the mid 80s to lower 90s. RUC initializations show lowest 100 mb ML CAPE values mostly 1500-2500 J/kg, but effective deep layer shear is mostly less than 25 knots. The exception to this is in the far western parts of northeast NE back westward across northern NE and southern SD. There should be some enhanced lift later today and into tonight, mostly across SD but also far northern NE. This evening and tonight. Some of the recent CAMs (convection allowing high resolution models) suggest a few storms possibly from 22Z-02Z in parts of Knox and Cedar counties that could be severe. Then there may be a break until more storms try to build southeast from northeast NE toward southwest IA after midnight. Will keep chance category POPs in much of the area with marginal risk of severe storms for later tonight. Not sure exactly how much of a severe threat there will be after midnight, but should at least be potential for gusty winds over 40 mph. Look for low temperatures tonight in the upper 60s and lower 70s. Tuesday into Tuesday night. A few storms could possibly linger a bit past sunrise Tuesday, then we expect a dry period the rest of the day through Tuesday night. Temperatures Tuesday should be just a bit warmer than today, with highs 90 to 95. Lows Tuesday night are expected to be around 70 to 75. Wednesday into Thursday night. This may be a fairly active period, with models continuing to show fairly strong forcing moving through the region with a moderately unstable airmass. Highest chances seem to be Wednesday night, when some severe storms (especially in northeast NE) and heavy rain appear possible. Some model guidances indicates potential for pockets of over 2 inches of rain. There is still some variation in model timing and hopefully that will get better in the next 24 hours. Highs on Wednesday should again be 90 to 95. Thursday should be a little cooler, 85 to 90, with more cloud cover. Friday into Monday. We will keep some lower end thunderstorm chances going for the period from Friday into Saturday night, but confidence is only average. Expect highs mainly in the upper 80s and lower 90s with lows ranging from the mid 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon Jul 6 2020 Spotty TSRA tried to get going near KOMA a bit earlier. These seem to have mostly died out but visual indications show TCU and isolated CBs around the area near outflow boundary. Will keep things VFR for now (cloud bases 3500-5000 feet) and amend TAFs as needed. Only mentioned a chance of TSRA at KOFK for later tonight, after 06Z. Some model solutions try to bring scattered activity toward KOMA toward sunrise but left out for now. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Miller AVIATION...Miller
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Mon Jul 6 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday A few scattered strong to severe thunderstorms will be possible over the northern parts of northeast Nebraska from around 5 pm to 9 pm this evening. These storms could produce hail, strong winds and locally heavy rain. It then appears that there may be a lull in activity from around 9 pm until after 2 am. After midnight, another area of strong to possibly severe thunderstorms is expected to move into parts of northeast Nebraska from the northwest. The main hazard from these storms is expected to be strong gusty winds. There is a lot of uncertainty as to how far south these storms could develop. .DAYS TWO THROUGH SEVEN...Tuesday Night through Monday Thunderstorms are possible again from Wednesday afternoon through Wednesday night. Some storms could become severe with large hail, strong winds and areas of very heavy rain that could cause localized flooding. There will continue to be chances for thunderstorms from Thursday into the weekend, with the highest chances for Thursday into Thursday night. Later outlooks will address the potential for severe storms in those periods. Heat indices over the next several days will average 95 to 100 just about every afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed tonight or Tuesday, but please pass along any reports of severe weather or heavy rain.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 415 PM CDT Mon Jul 6 2020 NEZ011-016-062145- Knox NE-Antelope NE- 415 PM CDT Mon Jul 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANTELOPE AND SOUTHWESTERN KNOX COUNTIES UNTIL 445 PM CDT... At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Orchard, or 26 miles east of O'neill, moving northeast at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... The Highway 14 And 59 Junction and Ashfall Fossil Beds State Historical Park. LAT...LON 4234 9811 4246 9826 4260 9811 4245 9792 TIME...MOT...LOC 2115Z 226DEG 8KT 4245 9813 DEWALD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 437 PM CDT Mon Jul 6 2020 NEZ011-062200- Knox NE- 437 PM CDT Mon Jul 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 500 PM CDT... At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Niobrara, or 21 miles southwest of Lewis And Clark State Recreation Area, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Center and Lindy. LAT...LON 4255 9787 4268 9804 4283 9785 4268 9765 TIME...MOT...LOC 2137Z 227DEG 22KT 4268 9788 DEWALD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 457 PM CDT Mon Jul 6 2020 NEZ011-016-017-062230- Pierce NE-Knox NE-Antelope NE- 457 PM CDT Mon Jul 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE... NORTHEASTERN ANTELOPE AND SOUTH CENTRAL KNOX COUNTIES UNTIL 530 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near Creighton, or 34 miles east of O'neill, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Plainview, Creighton, Brunswick, Winnetoon, Bazile Mills and The Highway 14 And 59 Junction. LAT...LON 4233 9806 4251 9805 4254 9768 4227 9770 TIME...MOT...LOC 2157Z 274DEG 12KT 4242 9796 DEWALD
The Sioux Falls radar (KFSD), 158 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
10 thunderstorm wind, 4 hail. Local standard time, as filed.
Public reported 1.5 inch hail.
Public reported golf ball sized hail in Creighton.
Public reported 1 inch hail.
Trained spotter estimated wind at about 60 mph.
Public reported 1.5 inch hail.
Public reported winds at 60 mph.
Public estimated the wind at 70 mph. Reported wind was strong enough to move a trailer and that there were several large branches broken off a tree.
Trained spotter reported trees and limbs down in Tilden accompanied by dime size hail. Neighbor measured 64 mph wind on personal weather station.
Public reported significant damage to a hog barn with partial roof removal. Corn was flattened by wind. 2 miles east of reported location, crops were completely stripped of leaves due to wind and hail.
Public reported larger lawn furniture blown around and small branches broken on trees.
Public reported estimated winds between 60 to 70 mph.
Post Office reported numerous tree branches broken off. Numbers limbs were down across town.
Public reported numerous large tree limbs down around town.
Wind gust measured on a personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911736, 911737, 911738, 911739, 911740, 911741, 911742, 911743, 911744, 911745, 911746, 911747, 911748, 911749.